Kansas, 2006Flash Flood in Kansas, July 9, 2006
July 9, 2006 · NWS GLD · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 9, 1:23 PM MST, 37 minutes earlier.
Area forecast discussion, Jul 9, 1:23 PM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT SUN JUL 9 2006
.DISCUSSION...16Z WATER VAPOR IMAGERY INDICATED SHORT WAVE TROUGH
LIFTING NORTH ACROSS NORTHERN NEW MEXICO. SYSTEM THAT WAS OVER THE
FOUR CORNERS YESTERDAY HAS WAS ENTERING THE NEBRASKA PANHANDLE...BUT
WAS RATHER POORLY DEFINED. MODELS INITIALIZED REASONABLY WELL...BUT
PREFERRED NAMS SLIGHTLY MORE DEFINED H5 TROUGH OVER COLORADO. NONE OF
THE SHORT RANGE MODELS HAVE BEEN DOING WELL WITH MORNING
ACTIVITY...AND ARE ALL MUCH TO FAR SOUTH WHEN COMPARED TO RADAR
MOSAICS...WITH THE NGM ACTUALLY DOING THE BEST WITH MORNING ACTIVITY.
WITH SUCH WEAK FORCING AND POORLY DEFINED FEATURES...HARD TO REALLY
PICK ANY MODEL THATS DOING A GREAT JOB ATTM...HOWEVER GFS HAS A
RATHER DIFFERENT LOOK WITH ITS HANDLING OF MONDAY TUESDAY SYSTEM
THAN ITS LAST FEW RUNS...WITH THE NAM COMING MORE IN LINE WITH
YESTERDAYS PREFERRED SOLUTION...SO WILL LEAN MORE IN THIS DIRECTION
WITH THE FORECAST.
TONIGHT...PRIMARY FORECAST CONCERN WILL ONCE AGAIN CENTER AROUND
PRECIPITATION CHANCES. CONVECTION ALREADY BEGINNING TO DEVELOP ACROSS
SOUTHWEST CWA AS SFC HEATING HAS ALLOWED THE SURFACE TO REACH
CONVECTIVE TEMPERATURES. WEAK CONVERGENCE BOUNDARY DRAPED ACROSS
THIS AREA STRETCHING EAST BACK TO KHLC. BOUNDARY WILL SLOWLY LIFT
NORTH IN RESPONSE TO APPROACHING H5 TROUGH AND THINK THIS WILL BE THE
MAIN FOCUS FOR CONVECTION EARLY. H7 DEFORMATION/CONVERGENCE FIELD
EXPECTED TO DEVELOP ACROSS THE AREA OVERNIGHT AIDED BY A BROAD AREA
OF ISENTROPIC ASCENT. THINK WE WILL SEE SFC BASED THUNDERSTORMS
EARLY ALONG THE BOUNDARY AS IT LIFTS NORTH...AND THEN MORE ELEVATED
CONVECTION DEVELOPING NEAR THE H7 DEFORMATION ZONE OVERNIGHT. STORM
MOTIONS FASTER THAN PREVIOUS DAYS...BUT WITH HIGH PWS HEAVY RAIN
STILL A THREAT AND WILL KEEP FLOOD WATCH GOING. RADAR ESTIMATES
APPEAR PRETTY ACCURATE LAST NIGHT ACROSS KIT CARSON COUNTY WITH A FEW
AREAS OF OVER 2 INCHES. WITH MORE SLOW MOVING THUNDERSTORMS MOVING
INTO THE AREA...AM GOING TO EXPAND THE FLOOD WATCH TO INCLUDE KIT
CARSON COUNTY. FARTHER EAST...AREA OF HEAVY RAIN HAS ALREADY FALLEN
IN NORTHERN GOVE COUNTY...SO FLASH FLOOD THREAT WILL EXIST IN THIS
AREA AS WELL. HOWEVER HEAVY RAIN FELL IN VERY SMALL AREA AND
SURROUNDING AREA FLASH FLOOD GUIDANCE GREATER THAN TWO INCHES SO
WILL HOLD OF AN WATCH AT THE MOMENT.
MONDAY-TUESDAY...H7 TROUGH/DEFORMATION ZONE WILL BE LIFTING NORTH
OUT OF THE CWA DURING THE MORNING HOURS. DESPITE THE WEAK SUBSIDENCE
BEHIND THIS SYSTEM...SOUNDINGS SHOW NOT MUCH HEATING IS NEEDED IN
ORDER TO REACH CONVECTIVE TEMPS. WITH THE TREND OF THE LAST FEW
DAYS...HARD TO REALLY FINE TUNE POPS MUCH AND HAVE BROAD BRUSHED
CHANCE POPS FOR THE MOST PART. STRONGER SHORTWAVE TROUGH WILL EJECT
ACROSS THE AREA IN THE LATE AFTERNOON AND EARLY EVENING AND THINK
THE MOST WIDE SPREAD CHANCE FOR PRECIPITATION WILL BE MONDAY NIGHT.
TROUGH IS STILL LINGERING AROUND THE AREA ON TUESDAY SO WILL HOLD ON
TO SOME POPS EARLY BEFORE SUBSIDENCE AND CLEARING SETS IN.
IN THE EXTENDED...MODELS ARE CONTINUING THERE RECENT TREND OF
BUILDING STRONG RIDGE ACROSS THE CENTRAL PLAINS. THIS REMAINS IN
LINE WITH CURRENT FORECAST WHICH WILL CONTINUE TO BE HOT AND DRY.
LOOKS LIKE WE MAY HAVE SEVERAL DAYS IN THE UPPER 90S TO LOW 100S
ESPECIALLY THURSDAY AND FRIDAY. MODELS HINTING AT WEAK TROUGH
PASSING THROUGH THE RIDGE ON FRIDAY/SATURDAY. HOWEVER WITH SUCH A
WEAK FEATURE AT THAT TIME RANGE...CONFIDENCE TO LOW TO MENTION ANY
PRECIP ATTM.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
COZ091-092.
&&
JRMHazardous weather outlook, Jul 9, 9:54 AM MST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1054 AM MDT SUN JUL 9 2006
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1154 AM CDT SUN JUL 9 2006 /1054 AM MDT SUN JUL 9 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING MAINLY ALONG AND SOUTH OF A FRONTAL BOUNDARY STRETCHING
FROM KIT CARSON COLORADO TO OBERLIN KANSAS. PLENTY OF MOISTURE IS
IN PLACE WITH DEWPOINTS WELL INTO THE 60S...BUT DAYTIME HEATING
AND SHEAR WILL BE SOMEWHAT LIMITED. AS A RESULT...STORMS ARE NOT
EXPECTED TO BECOME SEVERE...BUT MAY PRODUCE AREAS OF BRIEF HEAVY
RAIN. A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING
FOR CHEYENNE COUNTY COLORADO WHERE HEAVY RAINS HAVE OCCURRED THE
PAST SEVERAL DAYS. ANY STORMS THAT DO FORM WILL PRODUCE DANGEROUS
CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH EARLY TUESDAY
MORNING. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS...BUT AREAS
OF HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
LOCKHART
In the hours before
Local storm report, Jul 9, 1:58 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM FLASH FLOOD CHEYENNE WELLS 38.82N 102.35W
07/09/2006 CHEYENNE CO LAW ENFORCEMENT
6 TO 8 INCHES OF RUNNING WATER OVER ROADS IN TOWN
&&
SBLAIRFlash Flood, Cheyenne
- When
- July 9, 2:00 PM MST to 6:42 PM MST
- Where
- Cheyenne County, Bird City
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Several reports of rainfall measurements of 3.30 to 3.45 inches across Bird City. Several roads were flooded on the north side of town with running water one foot deep. Report of basement flooding in a house was also received.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 9 to 31, 20061 death · 18 injured · $12 million · 2 events
- High Surf in Guam, July 9, 20061 death · 1 injured · 1 event
- Flash Flooding and Hail in Wisconsin, July 9, 2006$227,000 · 1.75 in hail · 33 events
- Tornadoes and Flash Flooding in Colorado, July 9, 2006$100,000 · F1 · 7 events
- Hail and Damaging Winds in Michigan, July 9, 2006$95,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Michigan, July 9, 2006$106,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Michigan, July 9, 2006$56,000 · 62 kt wind · 10 events
- Hail and Damaging Wind in Wisconsin, July 9, 2006$25,000 · 55 kt wind · 4 events
- Flash Flood in Colorado, July 9, 2006$20,000 · 1 event
- High Surf in Hawaii, July 9 to 13, 200610 events
- Marine Thunderstorm Winds and Waterspouts in Lake Michigan, July 9, 20065 events
- Marine Thunderstorm Winds in Lake Michigan, July 9, 20065 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524414.